|DDI vs D4T
Jun 30, 2002
I have excellent results on D4T/3tc/Nevirapine (1200 CD4/ 40/<50 copies sustained for some time). I have been on treatment for 2 years. Tried swapping D4T for AZT but had a bad reaction. The other day my doc suggested I could simplify my regime if I took a once a day dose of Nevirapine, 3TC and DDI.
I'm uncertain about whether to do this. It might be simpler but would also be more complex because of DDi requiring an empty stomach.
Questions: Would the new combo be as successful as the old one with perfect adherence and no food 2 hours before when taken?
Is there any chance of side effects from DDI. I have no side effects to speak of now.
| Response from Dr. Aberg
Once daily nevirapine and 3TC is not FDA-approved in the United States. I personally do not know and cannot guarantee one would remain undetectable on such a combination, but it seems like a reasonable option. I do not know what side effects you had from AZT or why you stopped D4T. That would be useful information. DDI can have significant side effects besides just the nausea and sometimes vomiting. It is associated with pancreatitis and peripheral neuropathy. It is also associated with mitochrondrial toxicity and lactic acidosis especially if combined with D4T. It has become simpler as it is now available in a capsule and is once daily.
Another option for you would be tenofovir, which has less side effects than DDI. Additionally, you could take efavirenz instead of nevirapine. Efavirenz is a single pill approved for once daily administration. Although 3TC is not approved for once daily dosing in the US, it is in Europe and I suspect the once daily capsule will be available within the next year or possibly sooner.
Personally, I would recommend a switch to 3TC, tenofovir and efavirenz depending upon what your side effects to D4T and AZT were. I think this will be better tolerated both short term and long term. I still prescribe nevirapine twice a day. The decision to use efavirenz over nevirapine should be discussed with your doctor. The side effect profiles are different and without knowing more of your past history, it is difficult for me to recommend one over the other. Some experts believe efavirenz may be more potent than nevirapine but there is conflicting data and most studies suggest they are similar. If you are a women of child-bearing potential, efavirenz is not recommended as it has been associated with birth defects in animal studies.I also believe the suppression of virus with a tenofovir containing regimen is comparable to a DDI-containing regimen.
Another thought would be pulse therapy. Depending what your baseline CD4 and HIV viral load was, you may be a candidate to take a prolonged break and restart your meds once your CD4 count drops to the 300s. This is being researched in clinical trials and if such a trial is available to you, you may want further details and consider this an option.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Long Term Side Effects Of D4T
- Sex With A Prostitute And HIV
- Anal Warts After Licking Genital Worried I Have HIV
- Bloody Pee After Giving Oral Worried I Have HIV
- Bronchitis After Sucking Penis Worried I Have HIV
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.